Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
Commonly Searched Resource Types
1 - 17 of 17
Martin K, Bickle K, Lok J. Int J Mental Health Nurs. 2022;Epub Mar 30.
Cognitive biases can compromise decision making and contribute to poor care. In this study, nurses were provided two patient vignettes as well as associated clinical notes written using either biased or neutral language and asked to make clinical decisions regarding PRN (“as needed”) medication administration for sleep. The study identified a relationship between biased language and clinical decision-making (such as omitting patient education when administering PRN medications).

A psychologically safe environment for healthcare teams is desirable for optimal team performance, team member well-being, and favorable patient safety outcomes. This piece explores facilitators of and barriers to psychological safety across healthcare settings. Future research directions examining psychological safety in healthcare are discussed.

Schwappach DLB, Niederhauser A.  Int J Ment Health Nurs. 2019;28:1363-1373.
This study focused on healthcare workers speaking-up behavior in six psychiatric hospitals in Switzerland. The authors found significant differences in speaking-up despite having moderate to high scores on items that were associated with psychological safety. Although nurses reported patient safety concerns more frequently, they also remained silent more often compared with psychologists and physicians, indicating they may feel less psychological safety.

Sentinel Event Alert. July 30, 2019;(61):1-5.

Anticoagulant medications are known to be high-risk for adverse drug events. Although direct oral anticoagulants (DOACs) require less monitoring than warfarin, they are still associated with an increased risk of patient harm if not prescribed and administered correctly. The Joint Commission has issued a new sentinel event alert to raise awareness of the risks related to DOACs, and in particular, the challenges associated with stopping bleeding in patients on these medications. The alert suggests that health care organizations develop patient education materials, policies, and evidence-based guidelines to ensure that DOACs and reversal agents are used appropriately. A past WebM&M commentary discussed common errors related to the use of DOACs.
Sajith SG, Fung D, Chua HC. J Patient Saf. 2021;17:e306-e312.
Trigger tools allow for automated detection of patient harm from electronic health record data. Researchers developed and tested a 25-item trigger tool for mental health settings that identified virtually every adverse event that was found in confirmatory chart review. The authors suggest that this tool may advance safety efforts in inpatient mental health settings.
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone.
True G, Frasso R, Cullen SW, et al. Gen Hosp Psychiatry. 2017;48:65-71.
This individual interview study of staff at Veterans Health Administration inpatient psychiatry units identified several factors that affect patient safety in this setting, including safety culture, leadership engagement, and patient-centeredness. The authors advocate for a multistakeholder approach that engages frontline staff and leadership in order to improve patient safety for inpatient psychiatric care.
Cottney A, Innes J. Int J Ment Health Nurs. 2015;24:65-74.
In this prospective observational study at a psychiatric hospital, errors were identified in 3% of medication administration episodes, with omission being the most common error type. As in prior studies, interruptions and higher patient volume were associated with increased risk of mistakes.
Admitted to the hospital complaining of difficulty breathing and swallowing, a Vietnamese man was diagnosed with reflux disease and an outpouching of the esophagus. The patient was anxious and repeatedly stated that he was "dying" from his physical ailments. During a gastroenterology consultation, the patient ran to the restroom and jumped out the window, killing himself.
Jayaram G, Doyle D, Steinwachs D, et al. J Psychiatr Pract. 2011;17:81-8.
Adverse drug events have been documented as a significant problem in inpatient psychiatric facilities, but methods of preventing errors in this setting have not been researched. This study, conducted at an academic inpatient psychiatric hospital, combined a computerized provider order entry system with a structured event reporting system that was used by physicians, nurses, and pharmacists. Implementation of the system was associated with a significant reduction in both prescribing errors and medication administration errors over a 5-year period.
A man prescribed a tricyclic antidepressant and an antipsychotic medication was found unconscious and unresponsive at home and was brought to the emergency department (ED). An electrocardiogram showed potentially dangerous heart rhythms.
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team did not know where the service was located, and when the team arrived, they found their equipment to be incompatible with the leads on the patient.
A young woman with borderline personality disorder hospitalized following a suicide attempt is allowed to leave the hospital and attempts suicide again.